Case report reveals acute encephalopathy due to neurotoxic interaction of baclofen and meropenem in a patient with renal failure, suggesting careful monitoring is necessary.
The clinical case of a 62‐year‐old male with a history of secondary progressive multiple sclerosis (MS), who developed acute encephalopathy during antibiotic therapy with meropenem for a urinary tract infection (UTI) by Proteus mirabilis ESBL‐producing is reported here. The clinical course revealed an altered level of consciousness, seizures, and electroencephalographic abnormalities, which were initially attributed to antibiotic toxicity. However, further investigation revealed an overdose of baclofen, a muscle relaxant the patient had been taking for several years, leading to the diagnosis of acute metabolic encephalopathy. Moreover, given the patient’s impaired renal function, a possible interaction between baclofen and meropenem neurotoxicity was suspected, likely related to their combined effects on GABA receptors. While baclofen and meropenem neurotoxicity are well‐documented individually, their potential interaction remains poorly understood, particularly in patients with altered renal function. This case highlights the importance of considering drug toxicity and interactions in patients with altered mental status, especially in those with polypharmacy and comorbid conditions.
No takes yet. Share an insight, caveat, or question.
Bernacchia et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: